Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 14, 2003, 5:46 PM EDT for Somerset County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2003, 5:46 PM EDT (21:46 UTC)
- Expired
- Oct 14, 2003, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 142146 SVRCTP PAC111-142230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 546 PM EDT TUE OCT 14 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 630 PM EDT. * AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 24 MILES WEST OF SOMERSET TO 15 MILES SOUTHWEST OF MOUNT DAVIS...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MOUNT DAVIS AROUND 555 PM. SOMERSET AND MEYERSDALE AROUND 605 PM. FRIEDENS AND BOSWELL AROUND 610 PM. JEROME AND DAVIDSVILLE AROUND 615 PM. WINDBER AND CENTRAL CITY AROUND 620 PM. OGLETOWN AROUND 625 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4018 7954 3960 7945 3975 7879 4026 7866 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:30 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 14, 3:30 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT TUE OCT 14 2003 VIGOROUS S/WV LIFTING NE THRU THE MIDWEST STILL PROGGED TO STRENGTHEN AND TAKE NEG TILT AS IT TRACKS INTO PA TONIGHT. RESULTANT SSE LL JET WILL BRING A PERIOD OF HEAVY RAIN TO CENTRAL PA...ALONG WITH ELEVATED CONVECTION JUST AHEAD OF OCCLUDED FRONT. SVR THREAT SEEMS MINIMAL THIS EVENING...AS WARM FRONT SHOULD REMAIN SOUTH AND LOWER DWPTS/MORE STABLE AIR WILL REMAIN ENTRENCHED EAST OF MTNS. REGIONAL RADAR LOOP IN OHIO VALLEY SUGGESTING ONLY A 4-6 HOUR PERIOD OF RAINFALL...AS THIS SYSTEM IS MOVING QUITE RAPIDLY. HOWEVER...SHORT RANGE MODELS IN AGREEMENT WITH A GENERAL 1 TO 1.5 INCH QPF. MAIN STORY WILL BE THE HIGH WIND THREAT LATE TONIGHT AND WEDNESDAY. SYNOPTIC SCENARIO OF STRENGTHENING SFC LO PASSING JUST TO OUR NW IS PERFECT FOR HIGH WINDS IN PA. LITTLE DIRECTIONAL SHEAR AND UNSTABLE SOUNDINGS SUGGEST OUR GUSTS WEDNESDAY COULD APPROACH THE PROGGED 850 WINDS OF 50-55 KTS. MOS SUSTAINED WINDS OF 25-30 MPH SEEM REASONABLE WITH GUST 45-50 MPH. COLD NW FLOW WILL LIKELY RESULT IN SCT LAKE EFFECT RAIN SHOWERS WED AND WED NITE. A WEAK S/WV MAY PRODUCE A BIT OF LIGHT OVERRUNNING RAINFALL THURSDAY OR THURS NITE...MOST LIKELY SOUTHERN AND WESTERN SECTIONS. IN THE EXTENDED RANGE...LATEST MREF SHOWS A MORE SIGNIFICANT S/WV DROPPING INTO THE OHIO VALLEY ON FRIDAY. MREF TRACK ON SFC LO WOULD SUGGEST A COLD RAIN FRIDAY NITE AND EARLY SATURDAY. HOWEVER...WILL KEEP MENTION OF RAIN OR SNOW OVER THE NORTHERN MTNS AS 12Z ETA STILL HOLDING TO A FURTHER SOUTH/COLDER SOLUTION. .CTP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY LATE TONIGHT AND WEDNESDAY. FITZGERALD
Hazardous weather outlook, Oct 14, 1:28 PM EDT, 4 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-141930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 128 PM EDT TUE OCT 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. BANDS OF HEAVY RAINFALL WILL ACCOMPANY THE PASSAGE OF A COLD FRONT THIS EVENING...ALONG WITH SOME LIGHTNING STRIKES. THE COMBINATION OF HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH MAY CAUSE SOME LIMBS AND WEAKLY ROOTED TREES TO FALL. WINDS BEHIND THE FRONT WILL INCREASE LATER TONIGHT. THE PREVIOUS HIGH WIND WATCH WILL BE REPLACED BY A WIND ADVISORY FOR POSSIBLE SUSTAINED WIND SPEEDS GREATER THAN 30 MPH FOR SEVERAL HOURS LATE TONIGHT AND WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY WILL CONTINUE OVER ALL OF CENTRAL PENNSYLVANIA THROUGHOUT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Oct 14, 1:36 PM EDT, 4 hours 10 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-041-045-046-049>053- 056>059-063>066-150330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 136 PM EDT TUE OCT 14 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS LATE THIS AFTERNOON INTO TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. BANDS OF HEAVY RAINFALL AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD FRONT THIS EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR MAY OCCUR AS THE FRONT PASSES. THE COMBINATION OF HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH MAY LOCALLY CAUSE SOME LIMBS AND WEAKLY ROOTED TREES TO FALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
Special weather statement, Oct 14, 5:20 PM EDT, 26 minutes before
PAZ024-033-142245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 520 PM EDT TUE OCT 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 40 MPH INTO WESTERN SOMERSET AND CAMBRIA COUNTIES. THE THUNDERSTORMS WILL BE NEAR CONFLUENCE...ADDISON AT 550 PM...SEVEN SPRINGS AT 555 PM...MOUNT DAVIS...CASSELMAN AT 600 PM...SALISBURY...ROCKWOOD AT 605 PM...SOMERSET...MEYERSDALE AND JENNERSTOWN AT 610 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE CAN KNOCK DOWN TREE LIMBS AND BLOW UNSECURED OBJECTS AROUND. BE PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORMS WARNING IS ISSUED DANGELO
Special weather statement, Oct 14, 5:25 PM EDT, 21 minutes before
PAZ004-142245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 PM EDT TUE OCT 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AT 50 MPH INTO WESTERN WARREN COUNTY. THE THUNDERSTORMS WILL BE NEAR ENTERPRISE AT 555 PM...GRAND VALLEY AND COLUMBUS AT 600 PM...SPRING CREEK AT 605 PM...TIDIOUTE...LOTTSVILLE AND BEAR LAKE AT 610 PM...YOUNGSVILLE AND SUGAR GROVE AT 620 PM...WARREN BY 630 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE CAN KNOCK DOWN TREE LIMBS AND BLOW UNSECURED OBJECTS AROUND. BE PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORMS WARNING IS ISSUED DANGELO
Special weather statement, Oct 14, 5:39 PM EDT, 7 minutes before
PAZ005-010-017-142330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 539 PM EDT TUE OCT 14 2003 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD AND ELK COUNTIES... AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NORTH-SOUTH LINE OF STRONG THUNDERSTORMS MOVING EAST AT 45 MPH THROUGH WESTERN PENNSYLVANIA. THE THUNDERSTORMS WILL BE NEAR BURNSIDE AT 625 PM...WESTOVER...TROUTVILLE AND NEW WASHINGTON AT 630 PM...PORTLAND MILLS...LUDLOW AND DUBOIS AT 635 PM...WETMORE AND TREASURE LAKE AT 640 PM...CLEARFIELD...SAINT MARYS AND BRADFORD BY 700 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE CAN KNOCK DOWN TREE LIMBS AND BLOW UNSECURED OBJECTS AROUND. BE PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORMS WARNING IS ISSUED
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 5:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| Oct 14, 6:09 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Elk | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.